Kansas, 2006

Hail in Kansas, April 24, 2006

April 24, 2006 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 2:14 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 24, 2:14 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT MON APR 24 2006

.DISCUSSION...

MAIN SHORT TERM FORECAST CHALLENGE IS STRENGTH OF EVENING CONVECTION
AND EXTENT OF PRECIPITATION AFTER MIDNIGHT.  MID AFTERNOON SURFACE
ANALYSIS SHOWS ELONGATED AREA OF LOW PRESSURE OVER NW TX WITH
INVERTED TROUGH EXTENDING NEWD FROM THE LOW INTO CENTRAL KS.
ADDITIONALLY...OUTFLOW BOUNDARY FROM ONGOING CONVECTION HAS MOVED
SWD INTO OK AND NOW IS EXTENDING TO THE SOUTH OF STILLWATER AND
TULSA.  WINDS HAVE TURNED SOUTHEASTERLY ACROSS SE KS BUT DEWPOINTS
MAY HAVE TROUBLE GETTING ABOVE LOW 60S WITH OUTFLOW BOUNDARY AND
EXPECTED CONVECTION IN OK.  THUS...WHILE TORNADO CHANCES CANT BE
COMPLETELY RULED OUT...BETTER CHANCE WOULD BE WELL SOUTH OF CWA.

GFS/NAM/NGM ARE VERY CONSISTENT IN FORECASTING A QPF MAXIMUM OVER
NORTHEAST KS...BUT DONT APPEAR TO BE HANDLING OK OUTFLOW BOUNDARY
WELL.  WRF NMM ON THE OTHER HAND APPEARS TO BE MORE PHYSICALLY
CONSISTENT WITH ONE QPF MAXIMA OVER OK/SE KS AND ANOTHER...LESSER
ONE OVER NORTHEAST KS LATER IN THE EVENING. AS INVERTED TROUGH MOVES
EAST...WINDS WILL SWITCH TO THE NORTH AND TURN GUSTY LATE EVENING
AND OVERNIGHT WITH LOWS DROPPING TO AROUND 40 OVER NC KS TO THE
UPPER 40S IN EAST CENTRAL...CONSISTENT WITH ONGOING FORECAST AND NEW
STATISTICAL GUIDANCE FROM 12Z MODELS.

TUESDAY AND TUESDAY NIGHT...
UPPER TROF TO SLOWLY WORK EAST ACROSS THE REGION AS COLD AIR
CONTINUES TO SURGE SOUTH. WITH LOTS OF LOW AND MID LEVEL MOISTURE IN
PLACE AND SOME ISENTROPIC LIFT INDICATED IN THE 290K AND 285K
LEVELS...SHOULD GET SOME LIGHT RAIN TO PERSIST FOR MUCH OF THE DAY
UNTIL FORCING SLOWLY SUBSIDES. AIRMASS IS COLD ENOUGH FOR LOWER
PORTIONS OF THE COLUMN TO DROP TO BELOW FREEZING IN THE NORTHWEST
COUNTIES...AND WOULDN/T BE SURPRISED TO SEE SOME SNOWFLAKES MIX IN
HERE. TEMPERATURES LOOK TO RISE VERY LITTLE AND HAVE ADJUSTED MAX
TEMPS DOWNWARD. HAVE KEPT TUESDAY NIGHT DRY...BUT WITH UPPER LOW
STILL NEARBY HARD TO RULE OUT SOME SPRINKLES IN THE EVENING. CLOUDS
AND WINDS APPEAR TO STAY PREVALENT ENOUGH TO KEEP FROST CONCERNS
REDUCED BUT THIS WILL STILL NEED TO BE WATCHED.

WEDNESDAY THROUGH THURSDAY NIGHT...
SURFACE HIGH TRANSITS THE CWA WEDNESDAY WITH MIXING HEIGHTS DEEP
ENOUGH AND LOW LEVELS MOIST ENOUGH FOR MIDDAY AND AFTERNOON CU.
THINK LACK OF WIND AND CLOUDS WILL KEEP TEMPS A LITTLE COOLER THAN
EARLIER THOUGHT. WINDS AND CLOUDS SLOWLY INCREASE FROM LATE
WEDNESDAY NIGHT INTO THURSDAY WITH TEMPS MODERATING.

FRIDAY THROUGH MONDAY...
MODELS CONTINUE TO VACILLATE AROUND VARIOUS SOLUTIONS BETWEEN EACH
OTHER AND THEIR SUCCESSIVE RUNS FOR THESE PERIODS. COLD FRONT STILL
ON TRACK TO BE SHOVED SOUTHEAST INTO THE AREA AROUND FRIDAY...BUT
MOISTURE AND FORCING ALONG THE RELATIVELY WEAK BOUNDARY ARE EITHER
IN QUESTION OR WEAK. ENOUGH OF A CONCERN FOR SOME SMALL
PRECIPITATION CHANCES FRIDAY INTO SATURDAY HOWEVER. WHEN AND HOW THE
SOUTHWEST CONUS UPPER LOW WILL WORK ITS WAY EAST IS MUCH IN
QUESTION. HAVE DECIDED TO LEAVE THE REMAINDER OF THE FORECAST DRY
UNTIL SOME BETTER CONTINUITY IS EXHIBITED. TEMPERATURES STILL APPEAR
TO BE NEAR NORMAL VALUES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 24, 2:39 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT MON APR 24 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-252045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND EASTERN KANSAS TO THE NORTH OF THE
SURFACE LOW OVER OKLAHOMA. SOME OF THESE THUNDERSTORMS COULD BE
SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL...ALTHOUGH
ISOLATED SEVERE WIND GUSTS WILL ALSO BE POSSIBLE. AS THE LOW AND
ASSOCIATED COLD FRONT MOVE EAST THROUGH THE EVENING HOURS...THE
THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE EASTERN HALF
OF KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Apr 24, 4:22 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT MON APR 24 2006

KSZ059-242245-
ANDERSON-
522 PM CDT MON APR 24 2006

...SIGNIFICANT WEATHER ALERT FOR ANDERSON COUNTY UNTIL 545 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 7 MILES NORTHWEST OF KINCAID...OR ABOUT
17 MILES NORTHEAST OF IOLA...MOVING EAST AT 30 MPH. THE THUNDERSTORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 24, 5:11 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT MON APR 24 2006

KSZ055-056-058-250000-
COFFEY-FRANKLIN-OSAGE-
611 PM CDT MON APR 24 2006

...SIGNIFICANT WEATHER ALERT FOR OSAGE...FRANKLIN AND COFFEY COUNTIES
UNTIL 700 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 3 MILES NORTHEAST OF LEBO...OR ABOUT 20
MILES EAST OF EMPORIA...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE MELVERN...LYNDON...
WILLIAMSBURG...QUENEMO...POMONA LAKE...POMONA AND PRINCETON.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 148 AND 183 COULD
ALSO BE AFFECTED.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osage

When
April 24, 5:21 PM CST
Where
Osage County, Melvern
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -95.633

At Melvern Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504273.